MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. DENALI FEMORAL SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. DENALI FEMORAL SYSTEM; VENA CAVA FILTER
Catalog Number DL900F
Medical Device Problem Codes Difficult to Remove (1528); Obstruction of Flow (2423); Migration (4003)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 08/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: as the lot number for the device was not provided, a review of the device history records could not be performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: device not returned.
 
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient after being diagnosed with pulmonary embolism and a hypercoagulable state of malignancy.Approximately two years and eight months post filter deployment, subsequent imaging demonstrated occlusion of the filter, and the patient allegedly experienced thrombosis, which required thrombolysis.It was further reported that the filter had allegedly migrated.Reportedly, the device has been removed percutaneously after unsuccessful attempts.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
H10: manufacturing review: a manufacturing review was not requested as the lot number reported as unknown.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Approximately three years, five months and twenty-eight days post filter implantation, the patient underwent removal of the filter due to left iliofemoral deep venous thrombosis.An indication for the procedure mentioned that the patient had a filter for recurrent pulmonary embolism and around ten months prior, the patient presented with acute onset of back pain and syncope, subsequent imaging demonstrated occlusion of the filter.At that point, the patient underwent thrombolysis of the filter which was unsuccessful complicated by a perinephric hematoma requiring blood transfusion.During the filter removal procedure, the right internal jugular vein was punctured, and an upsized wire was advanced into the inferior vena cava and subsequently into the right common iliac vein.Then a vascular sheath was advanced over the wire and positioned just above the level of the filter.A snare was advanced through the sheath to the apex of the filter.A catheter was advanced over the wire to just below the filter where it was allowed to reform and a glidewire advanced in a prograde fashion through the struts of the filter into the suprarenal inferior vena cava.Then the snare was advanced coaxially through the filter and used to snare the glidewire, which was brought out through the sheath as a through-and-through wire through the filter.The snare was advanced coaxially through the sheath and multiple attempts were made to snare the hook of the filter while exerting traction on the through-and-through wire to pull the filter away from the inferior vena cava wall but were unsuccessful.So, the snare was then withdrawn and transbronchial biopsy forceps were advanced through the sheath to just above the apex of the filter where the filter hook was engaged after manipulation in multiple oblique projections.The hook of the filter was engaged and the sheath was advanced over the transbronchial biopsy forceps and the filter.The filter was then retrieved through the sheath and close inspection of the filter as well as fluoroscopy following retrieval demonstrated a complete extraction of the filter.Post procedural findings and impressions were provided which showed that an initial fluoroscopy prior to filter removal demonstrated inferior vena cava to be widely patent and a bard denali filter in place at the level of l1 with the tip just at the level of the renal vein inflow.Initial contrast imaging also demonstrated no thrombus within the filter or the inferior vena cava.Also, the filter was minimally tilted anteriorly and there was some evidence of strut penetration of the inferior vena cava.Post removal impression showed successful retrieval of the filter using a transbronchial biopsy forceps and completion imaging demonstrated the inferior vena cava to be widely patent with some irregularity and flow disturbance at the site where the filter had been.Therefore, the investigation is confirmed for obstruction of flow, filter migration and retrieval difficulties.A definitive root cause could not be determined based upon the available information.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : device not returned.
 
Event or Problem Description

Brand Name
DENALI FEMORAL SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
C.R. BARD, INC. (GFO)
289 bay road
queensbury 12804
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key17708890
Report Number2020394-2023-00662
Device Sequence Number17887907
Product Code DTK
UDI-Device Identifier00801741040801
UDI-Public(01)00801741040801
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K130366
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDL900F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/15/2023
Supplement Date Received by Manufacturer11/02/2023
Initial Report FDA Received Date09/08/2023
Supplement Report FDA Received Date11/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient SexFemale